SMMGP - Substance Misuse Management Good Practice

Substance Misuse Management Good Practice

Supporting good practice in drug and alcohol treatment

Post-its from Practice:
Remember to ask about all drugs (Dec 2011)

I first met 21 year old Seb, a few weeks ago on a very busy Monday morning. He had walked into my room rather sheepishly, obviously in discomfort and asked to be signed off for a week from work. He said he thought he had eaten something, which had given him severe abdominal cramps and he hadn't slept.

I could see from his records that he had been registered from birth but had not attended the surgery for over five years. I agreed but asked if he would answer a few questions for me, to which he nodded. I started with smoking and drinking - Seb didn't smoke but admitted to occasionally drinking too much, particularly at the weekend. I then moved on to drugs, specifically asking about ketamine because of his abdominal pain. He went pale and I thought he was going to faint and then blurted out that he thought his pain may be related to ketamine use. I responded "you mean k cramps?" he answered "yes" and asked me how I knew and seemed to first relax and then burst into tears of relief. My first thought was "oh dear, this is going to take more than 10 minutes" and then I brought my complete attention back to Seb.

He told me how his ketamine use had started as an occasional treat but had increased and he was now using it 3-4x/week. The previous weekend had been an enormous binge and he now felt suicidal. He had experienced occasional cystitis and cramps but never as bad as this. He felt lost, had never talked to a professional about it before, and didn't know what to do. He had a good job as a manager in a high street store and until the last 6 months had had an exemplary record. Now he had taken odd days off and was beginning to get into debt.

We know that increasing numbers of people - especially younger ones - are using ketamine recreationally throughout the UK. Many users who run into problems are seeking help from their GPs but may not always disclose their ketamine use. Perhaps partly because they don't link it; and perhaps they fear, like Seb, the GP's reaction.

As you all know ketamine was developed in the 1960's as an anaesthetic and it was a godsend to me when working in Africa in the 1970's. I remember that people had very painful procedures but only recalled a nice slightly euphoric feeling. People using low user get this feeling, then when it is increased the dissociative effect becomes more marked and this is what is sought after and reached with around 50-100mg in non-tolerant users.

Like Seb many people who use ketamine increase their use from "a little bump" recreationally to a drug of daily and habitual use, with elements of loss of control, compulsion and a move from social to more solitary use. Then on stopping, there is a psychological withdrawal syndrome with severe anxiety, abdominal cramps and increasing urinary tract pain may occur. Users of 1-15 grams per day can experience even more side effects including cognitive impairment, lack of energy, increasingly isolation and vulnerability.

Ketamine associated ulcerative cystitis is the worst side-effect and may require hospitalization. It is imperative to cut down or stop use once such symptoms have developed. Why ketamine does this is not fully understood but includes: inflammation and ulceration of the bladder and scarring of the ureter, all probably from toxic metabolites.

So don't forget to ask about drugs in all patients but especially about ketamine in: any male or female with symptoms of cystitis; unresponsive to antibiotics or with negative microbiology and all patients with unexplained abdominal pains. Management is primarily preventative and first establish the link between the symptoms and use of ketamine; provide the patient with information and explain to the patient the cause of the symptoms which may lead to irreversible bladder damage unless use is stopped or reduced. Encouraging the patient to reduce or ideally stop their ketamine use and offer further help with psychological interventions. If they are using it to control the associated pain, make sure you offer good alternative pain control.

Seb used his week off to have a long hard look at his use, his life and where he wanted to go in his work. He had joined a support group and started individual therapy. He came back yesterday to say "thank you for asking and ...I've told a few friends". Another day I feel happy and privileged to be a GP.

- Dr Chris Ford
GP Lonsdale Medical Centre, Clinical Director for IDHDP, and a Member of the Board of SMMGP

For more details see "Association of ketamine with unexplained bladder and abdominal symptoms" by Rachel Ayres, Fergus Law and Angela Cottrell in Network 27 (October 2009).